***We're looking for contributors***

Claudette Colbert & Alla Nazimova, Marion Davies & Charles Boyer: Cinecon

Allan Dwan, George O'Brien, George Webber, East Side, West Side
Director Allan Dwan, actor George O'Brien, cinematographer George Webber, East Side, West Side

Are you a movie lover in Los Angeles, unable to travel either to Venice or Telluride? Don't despair. L.A. has its own glamorous film festival this weekend. It's called Cinecon, now in its 47th year.

What's more: unlike the vast majority of movies screening at the more highly publicized Venice and Telluride – which will shortly be made available at theaters, DVD stores, or online streaming services – most Cinecon movies are nearly impossible to be seen anywhere else. In other words, it's September 1-5 at the Lloyd E. Rigler Theatre at Grauman's Egyptian on Hollywood Boulevard or (quite possibly) never.

This year's Cinecon rarities includes the following:

  • The first Los Angeles area screening in eight decades of Allan Dwan's East Side, West Side (1927), a risque silent drama starring Sunrise's George O'Brien and Virginia Valli, the leading lady in Alfred Hitchcock's first feature film.
  • Mitchell Leisen's Practically Yours (1944), a hard-to-find Claudette Colbert-Fred MacMurray romantic comedy about a secretary who makes up a tragic romance with a fallen World War II soldier – who, quite inconveniently, may be alive.
  • The early Marion Davies vehicle Beauty's Worth (1922), directed by Robert G. Vignola. In this romantic drama produced by William Randolph Hearst's Cosmopolitan Pictures, Davies plays an unsophisticated Quaker girl. The now forgotten Forrest Stanley is her leading man.
  • A newly restored print of the Alla Nazimova drama Stronger Than Death (1920), as per the IMDb directed by Nazimova's lover Charles Bryant (who also co-stars), Herbert Blaché, and future The Great Ziegfeld helmer Robert Z. Leonard. In Stronger Than Death, Nazimova plays an ailing dancer who, in order to help put down an uprising in the East Indian frontier, decides to risk death by dancing. Sounds silly? That's nothing compared to the pathetic fact that Nazimova's old estate, The Garden of Alla, is now one of Los Angeles' myriad ugly mini-malls and its adjacent parking lot.
  • And finally, a non-Hollywood rarity: Marcel L'Herbier's Le Bonheur / Happiness (1934), starring Charles Boyer, Gaby Morlay, Michel Simon, Paulette Dubost, and frequent L'Herbier collaborator Jaque Catelain. Both Boyer and Simon reprise their stage roles in Henri Bernstein's play about an actress (Morlay) who falls in love with an anarchist (Boyer) after he shoots her. It certainly sounds like a must-see. As per N. T. Binh's essay “Le Bonheur: la plus belle mise en abyme", the film is also historically important as L'Herbier, claiming authorship of his work, won a legal battle against Le Bonheur's producing company. Thus, L'Herbier became France's first official auteur.

This year's Cinecon honorees are Julie Adams, best remembered as the object of the Creature's affection in The Creature from the Black Lagoon; Jimmy Lydon, among whose credits are several Henry Aldrich movies, and supporting roles in Life with Father and The Time of Your Life; and Gene Autry leading lady Fay McKenzie of Sierra Sue and Home in Wyomin'.

For more information on Cinecon 2011, visit the Cinecon website.

Alla Nazimova, Stronger Than DeathThursday September 1 (image: Alla Nazimova)
7:00 HOLLYWOOD RHYTHM (1934)
7:10 Welcoming Remarks
7:15 HOLLYWOOD STORY (1951) 77 min. Richard Conte, Julie Adams, Richard Egan. Dir.: William Castle.
8:35 Q & A with Julie Adams
9:10 BLAZING DAYS (1927) 60 min. Fred Humes. Dir.: William Wyler.
10:20 In The Sweet Pie And Pie (1941) 18 min
10:40 SHE HAD TO EAT (1937) 75 min. Jack Haley, Rochelle Hudson, Eugene Pallette.

Friday September 2
9:00 SIGNING OFF (1936)
9:20 MOON OVER HER SHOULDER (1941) 68 min. Dan Dailey, Lynn Bari, John Sutton, Alan Mowbray.
10:40 THE ACTIVE LIFE OF DOLLY OF THE DAILIES (1914) 15 min. Mary Fuller.
10:55 STRONGER THAN DEATH (1920) 80 min. Alla Nazimova, Charles Bryant. Dir.: Herbert Blaché, Charles Bryant, Robert Z. Leonard.
12:15 Lunch Break
1:45 OPEN TRACK (1916)
2:00 ON THE NIGHT STAGE (1915) 60 min. William S. Hart, Rhea Mitchell. Dir.: Reginald Barker.
3:15 50 Miles From Broadway (1929) 23 min
3:45 CINERAMA ADVENTURE (2002). Dir.: David Strohmaier.
5:18 Discussion and surprises
6:00 Dinner Break
7:30 Gus Van's Musical Shoppe (1935) 20 min
7:55 COLLEGE RHYTHM (1934) 75 min. Joe Penner, Ned Sparks, Lynn Overman, Jack Oakie, Lyda Roberti, Mary Brian, Franklin Pangborn, Lanny Ross, Helen Mack, Goo-Goo the duck.
9:30 HANDS UP! (1926) 70 min. Raymond Griffith, Marian Nixon, Virginia Lee Corbin.
10:55 THE NIGHT MAYOR (1932) 68 min. Lee Tracy, Evelyn Knapp, Eugene Pallette. Dir.: Benjamin Stoloff.

Saturday September 3
9:00 Many Sappy Returns (1938) 20 min
9:20 AN ARABIAN KNIGHT (1920) 60 min. Sessue Hayakawa, Lillian Hall, Jean Acker. Dir.: Charles Swickard.
10:30 TO BE ANNOUNCED SURPRISE
11:20 ALWAYS A BRIDESMAID (1943) 62 min
12:20 Lunch Break
1:30 They All Fall (1925) 20 min. Bobby Ray, Oliver Hardy.
1:50 EAST SIDE, WEST SIDE (1927) 90 min. George O'Brien, Virginia Valli. Dir.: Allan Dwan.
3:40 HENRY ALDRICH, EDITOR (1942) 73 min. Jimmy Lydon.
4:53 Q & A with Jimmy Lydon
5:20 Dinner Break
6:50 Sunday (1961) 20 min
7:15 PRACTICALLY YOURS (1944) 88 min. Claudette Colbert, Fred MacMurray. Dir.: Mitchell Leisen.
9:00 FINDERS KEEPERS (1928) 70 min. Laura La Plante, John Harron, Jack Oakie.
10:20 Harry Langdon Home Movies
10:20 LET'S FALL IN LOVE (1933) 73 min. Ann Sothern, Edmund Lowe.

Sunday September 4
9:00 Little Billy's Triumph (1914)
9:15 THE HOPE (1920) 75 min. Jack Mulhall, Marguerite De La Motte, Ruth Stonehouse, Lillian Langdon. Dir.: Herbert Blaché.
10:45 DOWN MEXICO WAY (1941) 72 min. Gene Autry, Smiley Brunette, Fay McKenzie, Sidney Blackmer.
11:57 Q & A with Fay McKenzie
12:20 Lunch Break
1:30 Song Of Victory (1942)
1:40 ONE WILD NIGHT (1938) 71 min. Dick Baldwin, June Lang.
3:00 The Hobble Skirt (1910) 7 min
3:10 BEAUTY'S WORTH (1922) 80 min. Marion Davies, Forrest Stanley. Dir.: Robert G. Vignola.
4:40 THE BRASHER DOUBLOON (1947) 73 min. George Montgomery, Nancy Guild, Conrad Janis. Dir.: John Brahm.
5:53 Q & A with Conrad Janis (ends about 6:15)
7:15 COCKTAIL RECEPTION
8:00 BANQUET

Monday September 5
9:00 The Sergeant (1910)
9:10 DIPLOMACY (1926) 80 min. Blanche Sweet, Neil Hamilton, Arlette Marchal, Matt Moore. Dir.: Marshall Neilan.
10:40 THE MAD MARTINDALES (1942) 65 min. Jane Withers, Marjorie Weaver, Jimmy Lydon, Alan Mowbray, Gig Young.
11:45 Q & A with Jimmy Lydon and Jane Withers
12:00 Lunch Break
1:00 At All Costs (1916)
1:15 THE COWARD (1915) 60 min. Charles Ray, Frank Keenan, Gertrude Clair. Dir.: Reginald Barker, Thomas H. Ince.
2:25 GLAMOUR BOY (1941) 81 min. Jackie Cooper, Susanna Foster, Walter Abel, Darryl Hickman.
4:00 LE BONHEUR (1934) 98 min. Charles Boyer, Gaby Morlay, Michel Simon, Paulette Dubost, Jaque Catelain. Dir.: Marcel L'Herbier.
5:45 STORMY WEATHER (1943) 78 min. Lena Horne, Bill “Bojangles” Robinson, Cab Calloway, the Nicholas Brothers, Fats Waller.

Images: Cinecon

If you liked the article Claudette Colbert & Alla Nazimova, Marion Davies & Charles Boyer: Cinecon, please recommend it to your friends. See floating share buttons on the left.
Follow Alt Film Guide on Google+, Facebook, and Twitter.
Claudette Colbert & Alla Nazimova, Marion Davies & Charles Boyer: Cinecon © 2004-2016 Alt Film Guide and/or author(s).
Text NOT to be reproduced without prior written consent.

Continue Reading: Worst Labor Day Weekend Box Office in Nearly Two Decades

Previous Post: Roman Polanski 'Carnage': Mixed-to-Enthusiastic Reviews


Leave a comment about 'Claudette Colbert & Alla Nazimova, Marion Davies & Charles Boyer: Cinecon'

Important: Different views and opinions are perfectly fine, but courtesy, respect, thoughtfulness, and at least a modicum of sanity are imperative.

In other words: Rude/abusive, bigoted, baseless (spreading misinformation), trollish/inflammatory, and/or just plain deranged comments will be zapped and offenders may be banned.

Most recent comments listed on top.

3 Comments to Claudette Colbert & Alla Nazimova, Marion Davies & Charles Boyer: Cinecon

  1. Bruno Gansotti

    This is awesome! I was looking for ONE source of information about this event and VOILA! I found you. GREAT site by the way.

  2. ernd

    Talk about slashing the cake…

  3. Betty

    Wished that I lived in the area just to see some of those movies. Love your articles, keep up the good work.